Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS San Diego, CA

August 21, 2020San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 21, 2020, 12:45 PM PDT for San Diego County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2020, 12:45 PM PDT (19:45 UTC)
Expired
Aug 21, 2020, 1:29 PM PDT
In force
44 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 52 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-990 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WGUS56 KSGX 211945
FFWSGX
CAC073-212245-
/O.NEW.KSGX.FF.W.0012.200821T1945Z-200821T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1245 PM PDT Fri Aug 21 2020

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Central San Diego County in southwestern California...

* Until 345 PM PDT.

* At 1245 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Southern Mount Laguna, Cuyamaca Rancho State Park, I-8 Between Pine
  Valley And Boulevard, Pine Valley and Guatay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3291 11645 3278 11647 3281 11656 3292 11653

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
1 follow-up statement
933 
WGUS76 KSGX 212029
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
129 PM PDT Fri Aug 21 2020

CAC073-212039-
/O.CAN.KSGX.FF.W.0012.000000T0000Z-200821T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
129 PM PDT Fri Aug 21 2020

...THE FLASH FLOOD WARNING FOR CENTRAL SAN DIEGO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3291 11645 3278 11647 3281 11656 3292 11653

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:03 AM PDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 10:03 AM PDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1003 AM PDT Fri Aug 21 2020

.SYNOPSIS...
Hot weather will continue today, except at the coast and in the
higher elevations. Temperatures will cool a bit this weekend
before slowly warming up next week. Scattered thunderstorms are
forecast to develop over the mountains each afternoon through
Monday. Mostly dry weather is anticipated Tuesday through the
remainder of the week as the upper ridge axis slides just south
of the International Border.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A convective system developed overnight in Sonora, Mexico and
brought an outflow boundary northwest into Southern California
early this morning. Dew points in the lower deserts increased
into the mid to upper 70s, so it is feeling quite muggy out there
for those desert dwellers. GOES satellite imagery shows mid and
high level clouds beginning to stream in from Tropical Storm
Genevieve to the south. The coverage of these clouds will increase
throughout the day. Little to no low clouds occurred overnight,
except in far southern San Diego County. Some low clouds may
develop along the immediate coast tonight, but likely not move too
far inland.

Another hot day is in store for inland areas, especially the
Inland Empire and the High Desert, where an Excessive Heat Warning
continues through this evening. The lower deserts, San Diego
Valleys and Inland Orange County will be a few degrees cooler
today compared to yesterday, but with the humidity, it will
continue to feel hot and muggy out there.

The 12Z NKX sounding shows mid level moisture has increased from
yesterday, although precipitable water values remain around 1.3".
CAPE values are near 1000 J/kg, which are some of the highest
values we have seen all week. Southeasterly mid level wind flow
will allow moisture from Genevieve to continue to enter SoCal
throughout the day today. This increase in moisture will lead to a
greater heavy rainfall potential over the mountains in any cell
that develops. The latest run of the HRRR model shows hourly
rainfall rates between 0.75-1" over portions of the mountains this
afternoon and evening. Localized flash flooding is more of a
concern today than previous days due to the increase in moisture.
Some spill over into the deserts is possible today, but the main
area of development will be over the mountains. The latest runs of
the HRRR and GFS shows isolated showers, perhaps a thunderstorm,
developing west of the mountains this afternoon, mainly in San
Diego County. A slight chance of showers and thunderstorms has
been added to the forecast this afternoon for the coast and
valleys of San Diego County and the Inland Empire, although
confidence is rather low at this time.

Over the weekend, cooler temperatures are in store for inland
areas as the strong high pressure further weakens. The moisture
from Genevieve will gradually depart to the west this weekend,
which will lessen the chance of thunderstorms. It is still looking
like Saturday will have some thunderstorm activity in the
mountains, but thinking today will have the most coverage of
thunderstorms.

The high pressure becomes more northeast to southwest oriented on
Tuesday, and strengthens slightly throughout the week. As the
upper ridge axis becomes positioned across the International
Border, this will effectively shut off the monsoonal flow for the
middle to end of next week. With the high pressure strengthening,
a warm-up is expected Tuesday through the end of the week. At
this time, the warm up is not looking as significant as we saw
this week, but still about 5 to 7 degrees above normal for most
areas.

&&

.AVIATION...
211600Z...Coast/Valleys...Latest runs of the HRRR and GFS models
indicate the development of isolated SHRA (possibly even a TSRA)
over the coast/valleys of San Diego County this afternoon as
moisture from Tropical Storm Genevieve spreads north across the
area. However, confidence on this scenario is low overall. Will
likely hold off on any mention of VCSH with 18Z TAFs but will watch
model/radar trends closely. Otherwise, local vis 3-5 miles will
occur in fog/haze, and higher terrain will locally be obscured
through 15-17Z today, with areas of high clouds at/above 15000 ft
MSL most of the day. Stratus with bases of 1000-1500 ft MSL will
likely occur again tonight near the coast. However, confidence is
low on coverage and will keep ceilings in the SCT range for now.

Mountains/Deserts...SCT TSRA will develop after 18Z with bases near
10,000 ft MSL and tops to 40,000 ft. Strong, gusty and erratic winds
will occur in vcnty of TSRA. The activity will dissipate 00-02Z.
Otherwise, mostly clear with unrestricted vis prevailing through
tonight.

&&

.MARINE...
No hazardous marine conditions are expected through Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 10 PM PDT this evening for Apple
     and Lucerne Valleys-San Bernardino and Riverside County
     Valleys-The Inland Empire.

PZ...NONE.
&&

PUBLIC...Connolly
AVIATION/MARINE...Moreland

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:09 PM PDTSpecial Weather StatementSGXSan Diego51 min
Aug 21, 1:13 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 21, 1:21 PM PDTSevere Thunderstorm WarningSGXRiverside26 min
Aug 21, 1:37 PM PDTSevere Thunderstorm WarningSGXSan Bernardino25 min
Aug 21, 3:53 PM PDTSpecial Weather StatementSGXSan Diego37 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.